View Full Version : Question re: hand/foot syndrome
For those of you that have been on Xeloda and/or Tykerb and have some symptoms of hand/foot syndrome, how long were you taking these drugs before the symptoms started to show up?
05-05-2007, 11:39 AM
I have only been on Xeloda, but I started having the H/F syndrome after the second round...and it got progressively worse to where they had to decrease the dosage. Hope this helps
kat in the delta
05-06-2007, 11:21 PM
S.or ANYONE here at the her2 site: My ankles, and then going up my legs like socks, are in Pain !!!-- and the outer skin feels like it is on FIRE.!!! .I even have brown spots which my dermo. said it was Iron deposit and bad circulation--thought it was skin cancer..BUT Now it is getting worse.!! ..It is unbearable and I am taking a pain pill..My chest is also in pain and all over..but the Fire is mostly in my lower outer skin of both legs- and I do not want to even wear socks which may rub vs my skin. -I woke up with pain last nite.....know what kind of MD I should see?? Or What this may be ?? Some kind of Neuropathy or Inflam.B.C., maybe ?? . I have been off Herceptin for 6-7 mos. I have had a masc, and did rad and A/C and Taxol then Taxol with Hercep. when it was approved for me(had it in lymph nodes but no other part),+ 1 YR of Herceptin. I am taking Tamoxifen but am Postmen.and my Onc had me on Zometa, which I stopped taking last month after it was making my gums swell and caps fall out--- I didn't need it but 1x/yr or 4mgs/yr..My onc was giving it(4mgs) to me every 3 mos for osteopenia...
NOW , I am having PAIN pretty much all over-- inside chest and legs and the skin of my ankles and going up are on Fire !! HELP !! ANYONE.. -- Please help..I know you are not a MD..but I am in PAIN.....What do you think it is ?? ...
kat in the delta
05-07-2007, 06:20 AM
Like Sheila, my symptoms started after the second round (week 6). I had my dosage reduced 25%, which helped somewhat, and then eventually had it reduced that amount again...
I used udderly smooth cream which was very helpful.
03-06-2011, 01:39 PM
There is treatment for neuropathy. My chiropractor lee weidner in Oceanside ny does some sort of vibration therapy. He said it worked better for diabetics than cancer survivors.
You can call him and see if someone with his training is in your area. Might be worth a try.
My friend has neuropathy and he said getting out and walking a bit helps. He has the broken glass feet neuropathy.
04-26-2011, 03:14 PM
My hand/foot syndrome has been unbearable lately. I have cracks on my hands & feet are always peeling & sore. I can hardly move my hands when I first wake up. I have tried udderly smooth, bag balm, etc. etc. and the only thing that gives me relief is using plastic gloves. I use the non-latex powder free ones & it keeps my hands from drying & hurting so bad. Cotton gloves don't help, my hands dry out shortly after putting them on. I just saw my onc yesterday & she wants me to take an extra week off the xeloda (I'm on my one week break now) to let them heal a little. I've been on xeloda/tykerb since 12/10.
I learned an effective and simple trick for cracked hands and feet while in beauty school some 30 years ago. Apply Vaseline, then put on the gloves or booties before sleep. (Both gloves and booties will probably be removed during the night). It works wonders. Also, I sometimes use Neosporin if the cracks are especially tiny and painful.
I've only been on this T/H/X regimen for just three weeks, so I'll soon see how it affects me down the road.
Best of luck
06-05-2011, 01:38 PM
Maybe this will help:
XELODA hand foot syndrome:
Basically, the Xeloda has a way of leaking into healthy tissues and goes to the extremities.
Things that seem to help:
Udder Cream (available at Wal-Mart) Note: apply liberally but GENTLY. Vigorous rubbing can aggravate things. Apply a few times throughout day. Good to goop it on at night and wear cotton socks or gloves to keep it there.
B6 supplement, 200mg/day
" The addition of pyridoxine (http://theoncologist.alphamedpress.org/math/sim.gif200 mg/day) for ameliorating the symptoms of CAP-induced HFS allows for the administration of higher doses of CAP"
Topical Henna, purchase here: www.castleart.com (http://www.castleart.com/)
discussed here: http://xelodasideeffects.blogspot.com/
Interesting anecdote: "Henna is a natural antiseptic and the chemical in henna fills the skin cell thus it can keep hands from cracking . Field workers in India would dig small recesses in the dirt fill with henna & water ans dip their hands & feet in the mix to help prevent the skin from cracking and keep other nasty bacteria away."
Generic generic neosporin from Walgreens helps for splits.
Staying off feet as much as possible until things calm down may help.
Some suggestion that 5FU/Xeloda may be better tolerated at night. could try taking most of the Xeloda before bed.
Try all the above before approaching docs since they may only offer dose reduction.
Lengthy article about 5FU (active component of Xeloda) which gives a great overview of where Xeloda came from and hints at newer variations on the way (S-1)
06-05-2011, 01:43 PM
Kat, are you applying anything topical that might irritate the skin? any swelling?
07-17-2011, 05:34 PM
I'm also curious about the timing of the H/F syndrome relative to hand and foot activity. If I can schedule all my big walking days (ie: vacation times) when I'm off the xeloda, does that mean I won't get any hand and foot syndrome? Also I've heard rumors about icing after big walks, to slow the absorption of the xeloda into the tissues can stop or prevent further foot/hand damage. I remember when I was on 5-FU', they recommended eating ice chips to prevent mouth sores- same train of thought.
08-14-2011, 04:44 PM
I had this problem - neuropathy caused by Taxol, since the 3rd treatment. Even my sheets on my toes cause them to burn, forget socks or shoes that cover my toes. Taxol can cause permanent nerve damage. My Dr. stopped it after the 5th treatment, in April. It is better, now, just in my hands & fingers, and feet & toes. At least its not going up past my thighs now. Pain pills do nothing. Tell your Dr. It's still horrible. I'm here today, trying to find out if anyone that has had horrible neuropathy, found a way to make it better. My Dr. keeps mentioning exercise. But, how can I exercise when my feet and toes and hands and fingers hurt so much. Anything, even touching these keys, or turning pages of paper cause a burning sensation, and my fingers, or toes, turn cherry red. At first I thought I was being a wus, but, its really awful. Thankfully, I can bend my knees again, and step off curbs, again. I was in perfect shape - ha - before this chemo. The Herceptin isn't causing any problems for me. I'm through with the Taxol & Carboplatinum, but they really messed me up. Thankfully, I no longer get the tazor sensation everytime I accidentally tap on a wall I pass by. All my nails seem to be growing back, except the big toe nails are having a really hard time. Still I think I have less problems than most people. Best wishes. Tell your Dr. about the pain. I just read about the Rebuilder device that may cure neuropathy. Has anyone tried it?
vBulletin® v3.8.7, Copyright ©2000-2013, vBulletin Solutions, Inc.